Share this article

print logo

Do statins trigger diabetes?

Statin-type drugs are becoming more and more controversial with time. When lovastatin (Mevacor) was first introduced in 1987, it lowered cholesterol like magic and was hailed as a breakthrough.

Since then, similar compounds have become best-sellers, including atorvastatin (Lipitor), pravastatin (Pravachol), rosuvastatin (Crestor) and simvastatin (Zocor). Combined sales last year topped $10 billion.

For people who have heart disease, these drugs reduce the risk of dying from a heart attack. For otherwise healthy people, however, the benefits are much less clear. Two major analyses of many randomized clinical trials of statins found that these drugs don't necessarily prolong the lives of healthy people who just have high cholesterol (Archives of Internal Medicine, June 28, 2010; Cochrane Reviews, Jan. 19, 2011).

After more than two decades on the market, there are more questions than ever about the safety of statins. We first started hearing about blood-sugar problems in early 2003: "Recently, our physician prescribed Lipitor for my husband and myself. We both have been diagnosed with type 2 diabetes. We both take glyburide, and my husband takes Avandia as well.

"Since we started on Lipitor, our blood sugar has been rising rapidly. My husband asked the doctor about changing to Tricor, but he was told it would not help him much and he should stay with Lipitor. It seems that Lipitor is affecting our blood sugar. Is this possible?"

We searched the official prescribing information and discovered that "hyperglycemia" (elevated blood sugar) was mentioned in a long list of possible adverse reactions. For the most part, though, this complication appears to have been overlooked.

People with diabetes are frequently prescribed a statin drug to reduce their risk of heart attacks or strokes. But a recent study found that high-dose statin therapy "was associated with an increased risk of new-onset diabetes compared with moderate-dose statin therapy" (Journal of the American Medical Association, June 2 2/2 9, 2011).

We have been hearing from some readers for years that they have more trouble controlling blood-sugar levels when they take statins: "After a year and a half on simvastatin, tests were done to determine why I had neuropathy (nerve pain). One of the tests showed increased blood sugar and A1c. After I stopped simvastatin, the neuropathy disappeared, and the blood sugar and A1c returned to normal limits."

Hemoglobin A1c is a marker of glucose control over time. It is disconcerting that some people seem susceptible to such difficulties even at moderate doses of statins.

The new research creates a quandary for physicians. A medication that is supposed to help prevent the cardiovascular consequences of diabetes may make it harder for some patients to keep their blood sugar under control.

People who would like to learn about other ways to lower their lipids and heart-disease risks may be interested in our Guide to Cholesterol Control and Heart Health. It is available online at www.PeoplesPharmacy.com.

Because it can take so long to discover drug side effects, doctors need constant vigilance to make sure the cure does not create more complications than the disease.